Hail, Crook
- When
- August 6, 3:37 PM MST
- Where
- Crook County, 2 mi SE of Colony
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.171
A thunderstorm briefly became severe over northeastern Crook County, producing quarter sized hail near Colony.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Crook County, producing quarter sized hail near Colony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 11:53 AM MST, 3 hours 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1253 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1122 AM MDT Fri Aug 6 2021 HZ/FU will continue thru much of the TAF period. Vsbys should generally remain VFR, though localized areas of MVFR vsbys cannot be ruled out. Multiple rounds of SHRA/TSRA are expected this afternoon and evening, particularly from northeastern WY thru northwestern SD. Localized MVFR conditions will be possible with this activity, and the strongest storms will be capable of hail in excess of one inch in diameter and gusts over 50 kt. Most SHRA/TSRA should exit the area by 06z. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Sherburn FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 1 ESE PACTOLA RES 44.06N 103.48W
08/06/2021 E70 MPH PENNINGTON SD CO-OP OBSERVER
&&
MOSESpecial Weather Statement
National Weather Service Rapid City SD
312 PM MDT Fri Aug 6 2021
WYZ055-062145-
Southern Campbell WY-
312 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central
Campbell County through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Pine Tree Junction, or 14 miles southwest of Wright,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright and Reno Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4353 10574 4361 10579 4384 10546 4363 10531
TIME...MOT...LOC 2112Z 234DEG 29KT 4360 10568
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
344 PM MDT Fri Aug 6 2021
WYZ055-062215-
Southern Campbell WY-
344 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central
Campbell County through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Pine Tree Junction, or 15 miles southwest of
Wright, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Campbell County to the southwest of Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4352 10573 4358 10578 4379 10557 4360 10540
TIME...MOT...LOC 2143Z 228DEG 22KT 4357 10569
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement National Weather Service Rapid City SD 411 PM MDT Fri Aug 6 2021 WYZ054>056-058-062245- Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY- 411 PM MDT Fri Aug 6 2021 ...A strong thunderstorm will impact portions of east central Campbell, northwestern Weston and southwestern Crook Counties through 445 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Rozet, or 18 miles southeast of Gillette, moving northeast at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Rozet around 430 PM MDT. Other locations in the path of this storm include Moorcroft and western Keyhole Reservoir. This includes Interstate 90 in Wyoming between Mile Markers 142 and 155. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northeastern Wyoming. && LAT...LON 4398 10522 4403 10532 4447 10513 4438 10480 TIME...MOT...LOC 2211Z 209DEG 44KT 4407 10525 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Sherburn
Special Weather Statement
National Weather Service Rapid City SD
423 PM MDT Fri Aug 6 2021
WYZ055-058-062245-
Weston WY-Southern Campbell WY-
423 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern
Campbell and northwestern Weston Counties through 445 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Reno Junction, or 6 miles northeast of Wright,
moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Weston
and northeastern Campbell Counties to the northeast of Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4375 10545 4381 10552 4412 10527 4398 10502
TIME...MOT...LOC 2222Z 222DEG 32KT 4383 10542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
431 PM MDT Fri Aug 6 2021
WYZ055-058-062300-
Weston WY-Southern Campbell WY-
431 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern
Campbell and west central Weston Counties through 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rochelle, or 22 miles east of Wright, moving east at
35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Weston and east central Campbell Counties to the east of Wright and
northwest of Clareton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4381 10514 4389 10513 4388 10469 4370 10470
TIME...MOT...LOC 2230Z 281DEG 30KT 4385 10506
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SherburnThe Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971924.